Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 202, NWS Birmingham, AL

May 10, 2006Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2006, 11:52 AM CDT for Tuscaloosa County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2006, 11:52 AM CDT (16:52 UTC)
Expired
May 10, 2006, 12:30 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 9:48 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:45 AM CDT, 7 minutes earlier.

Area forecast discussion, May 10, 11:45 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CDT WED MAY 10 2006

.UPDATE...
ACTIVE WEATHER ONGOING ACROSS CENTRAL ALABAMA THIS MORNING AND
CONTINUE TO EXPECT SEVERE WEATHER THROUGH THE AFTERNOON AND
EVENING HOURS. SEVERAL COMPLEXES OF THUNDERSTORMS ARE CURRENTLY ON
THE RADAR SCREEN WITH COMPLEX NUMBER ONE ACROSS SOUTHEASTERN AREAS
OF THE CWA AND SECOND COMPLEX JUST ENTERING THE STATE IN MARION
AND LAMAR COUNTIES. A THIRD COMPLEX IS ABOUT TO CROSS THE
MISSISSIPPI RIVER INTO MISSISSIPPI.

COLD FRONT IS STILL WELL TO OUR WEST ACROSS SE MISSOURI...ARKANSAS...
AND NW LOUISIANA. UNFORTUNATELY THIS WILL MAKE FOR A LONG
AFTERNOON AND EVENING. AMAZINGLY IT SEEMS THAT THE ATMOSPHERE IS
ABLE TO RECOVER BEHIND THESE COMPLEXES AS THEY HAVE HAD NO PROBLEM
SUSTAINING THEMSELVES. WITH A PRIME UNSTABLE ATMOSPHERE ACROSS
SOUTHERN MISSISSIPPI AND WEST AND SOUTHWEST ALABAMA...BELIEVE THIS
AREA WILL HAVE THE GREATEST THREAT FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING.

HAVE UPDATED THE CURRENT FORECAST TO INCREASE POPS TO CATEGORICAL
FOR ALL AREAS. HAVE ALSO ADJUSTED AFTERNOON TEMPS...DEWPOINTS...
AND QPF. ALSO ISSUED A FLASH FLOOD WATCH FOR AREAS ALONG AND WEST
OF INTERSTATE 65 UNTIL MIDNIGHT. WILL ALSO CANCEL SEVERE
THUNDERSTORM WATCH 329.

FYI...WE WILL BE DOING A 17Z BALLOON RELEASE RATHER THAN THE
TRADITIONAL 18Z RELEASE AS THUNDERSTORMS ARE EXPECTED OVER THE
UPPER BUILDING AT RELEASE TIME.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR AREAS ALONG ANS WEST OF
INTERSTATE 65.

&&

KNS/99
Hazardous weather outlook, May 10, 10:05 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 AM CDT WED MAY 10 2006

ALZ011>015-017>050-110605-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1005 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL
THROUGHOUT THE DAY ACROSS MOST OF CENTRAL ALABAMA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO LAMAR AND
MARION COUNTIES AROUND 1030 AM...AND MOVE ACROSS WINSTON...FAYETTE...
WALKER...NORTHERN PICKENS AND NORTHERN TUSCALOOSA COUNTIES BETWEEN
1030 AM AND NOON.  THE PRIMARY THREAT WILL HEAVY RAINFALL AND
DAMAGING STRAIGHT LINE WINDS. THE LINE WILL LIKELY DEVELOP SOUTHWARD
DURING THE DAY AND AFFECT AREAS ALONG AND SOUTH OF INTERSTATE 20...
AND WEST OF INTERSTATE 65 BETWEEN NOON AND 3 PM.  THE HIGHEST THREAT
OF SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20 WHERE THE AIRMASS IS
MORE UNSTABLE.

ADDITIONAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
AREAS EAST OF INTERSTATE 65 DURING THE AFTERNOON AND EVENING HOURS
PRIMARILY FROM 3 PM UNTIL MIDNIGHT.

THERE IS ALSO A SIGNIFICANT THREAT OF FLASH FLOODING TODAY AND
TONIGHT...MAINLY FOR AREAS ALONG AND WEST OF INTERSTATE 65. HEAVY
RAINFALL OVER THE PAST 24 HOURS HAS RESULTED IN SATURATED GROUND
CONDITIONS...AND MANY CREEKS ARE NEAR BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 30 TO 40 MPH CAN BE EXPECTED...AND A
WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH THIS EVENING.

In the hours before

Special weather statement, May 10, 7:07 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 AM CDT WED MAY 10 2006

ALZ024-025-101300-
JEFFERSON-SHELBY-
707 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 800 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
LINE OF THUNDERSTORM...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AROUND 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
NORTH JOHNS...HUEYTOWN...BESSEMER...MINOR...HELENA...GRAYSVILLE AND
PELHAM THROUGH 800 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 10, 10:45 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT WED MAY 10 2006

ALZ011-101645-
MARION-
1045 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 1145
AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WESTON...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON...HAMILTON...
WHITEHOUSE AND BEAR CREEK THROUGH 1145 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

KSL
Special weather statement, May 10, 11:20 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 AM CDT WED MAY 10 2006

ALZ022-101715-
PICKENS-
1120 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1215
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ETHELSVILLE...MOVING EAST AT 60 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
ETHELSVILLE...CARROLLTON...PALMETTO...REFORM...HARPERS MILL AND GORDO
THROUGH 1215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

KSL
Local storm report, May 10, 11:32 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     5 N VERNON              33.83N 88.11W
05/10/2006                   LAMAR              AL   LAW ENFORCEMENT

            SCATTERED TREE DOWN REPORTS ACROSS NORTH END OF COUNTY.

&&

JONES/90
Local storm report, May 10, 11:44 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     HAMILTON                34.14N 87.98W
05/10/2006                   MARION             AL   EMERGENCY MNGR

            SCATTERED TREES DOWN BEING REPORTED COUNTYWIDE.

&&

JONES/90
Local storm report, May 10, 11:50 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     REFORM                  33.38N 88.02W
05/10/2006                   PICKENS            AL   LAW ENFORCEMENT

            SCATTERED TREES BEING REPORT DOWN ACROSS NORTH END OF
            COUNTY.

&&

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:23 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens52 min
May 10, 6:06 AM CDTSevere Thunderstorm WarningBMXGreene, Tuscaloosa26 min
May 10, 10:33 AM CDTFlash Flood WatchBMXAutauga, Bibb, Blount, Chilton, Dallas, Elmore and 16 more11 hr
May 10, 10:55 AM CDTSevere Thunderstorm WarningBMXLamar65 min
May 10, 11:04 AM CDTSevere Thunderstorm WarningBMXMarion41 min
May 10, 11:23 AM CDTSevere Thunderstorm WarningBMXFayette52 min
May 10, 11:30 AM CDTSevere Thunderstorm WarningBMXPickens45 min
May 10, 11:33 AM CDTSevere Thunderstorm WarningBMXWinston57 min
May 10, 11:44 AM CDTSevere Thunderstorm WarningBMXWalker61 min
May 10, 11:59 AM CDTSevere Thunderstorm WarningBMXGreene31 min
May 10, 12:25 PM CDTSevere Thunderstorm WarningBMXJefferson50 min
May 10, 12:50 PM CDTFlash Flood WarningBMXPickens, Tuscaloosa3 hr
May 10, 1:07 PM CDTFlash Flood WarningBMXGreene, Hale, Sumter3 hr
May 10, 1:17 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby28 min
May 10, 1:35 PM CDTSevere Thunderstorm WarningBMXSumter40 min
May 10, 1:48 PM CDTSevere Thunderstorm WarningBMXMarion42 min
May 10, 1:55 PM CDTSevere Thunderstorm WarningBMXLamar37 min
May 10, 2:01 PM CDTTornado WarningBMXSumter29 min
May 10, 2:17 PM CDTSevere Thunderstorm WarningBMXPickens43 min
May 10, 2:19 PM CDTFlash Flood WarningBMXWinston116 min
May 10, 2:23 PM CDTTornado WarningBMXMarengo37 min
May 10, 2:25 PM CDTSevere Thunderstorm WarningBMXCoosa50 min
May 10, 2:36 PM CDTSevere Thunderstorm WarningBMXHale, Perry39 min
May 10, 2:44 PM CDTFlash Flood WarningBMXMarengo3 hr
May 10, 2:51 PM CDTFlash Flood WarningBMXBibb, Chilton, Coosa, Tallapoosa3 hr
May 10, 2:55 PM CDTTornado WarningBMXMarengo19 min
May 10, 2:58 PM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
May 10, 3:08 PM CDTFlash Flood WarningBMXAutauga, Dallas, Elmore3 hr
May 10, 3:25 PM CDTSevere Thunderstorm WarningBMXMarengo35 min
May 10, 3:31 PM CDTFlash Flood WarningBMXPerry119 min
May 10, 3:36 PM CDTSevere Thunderstorm WarningBMXChambers39 min
May 10, 3:43 PM CDTFlash Flood WarningBMXTalladega62 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery62 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningBMXLee47 min
May 10, 4:01 PM CDTFlash Flood WarningBMXLowndes, Montgomery119 min
May 10, 4:17 PM CDTSevere Thunderstorm WarningBMXChambers28 min
May 10, 4:24 PM CDTFlash Flood WarningBMXChambers, Lee2 hr
May 10, 4:28 PM CDTSevere Thunderstorm WarningBMXRussell47 min
May 10, 4:34 PM CDTSevere Thunderstorm WarningBMXBullock26 min
May 10, 5:23 PM CDTFlash Flood WarningBMXMarengo, Sumter2 hr
May 10, 5:53 PM CDTSevere Thunderstorm WarningBMXLowndes52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.